Name: Mary R
State or Country of residence: Iowa
Quinolone taken: Levaquin
Reason for the Quinolone: Red eardrum
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : Few pills
How long ago did you take the Quinolone?: 16 Months
How much have you recovered as of now?: 80%
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: He prescribed Propranolol for me to take when I would have a "spell"/anxiety attack
Mary R's Story
|I took the first pill of the Levaquin
prescription on March 23, 2003 along with Medrol and Imuran which I take
daily for a kidney transplant I had in 1980. Shortly after taking these
drugs I became very jittery. I was driving when the dizziness became very
severe and my heart started beating very hard and fast. Both of my arms
went tingly numb. Every muscle and nerve in my body went haywire. I could
feel every inch of my body jerking, tingling, and shaking. I thought I was
having a heart attack. I felt like I was going to loose consciousness. I
pulled into a friends place and they called the ambulance. As I waited for
the ambulance the dizziness and feeling like I was going to loose
consciousness kept coming over me in waves while my heart continued to beat
very fast and hard. I felt like my heart was going to explode in my chest
By the time I reached the ER my blood pressure had started to go down and my
heart rate was back to normal. Tests were done and everything came back
normal. The ER nurse and doctor told me it may have been a reaction to the
Two days later the same symptoms returned except the tingling in my arms. I called my kidney transplant coordinator at Mayo Clinic and was given an appointment for a complete check up. On March 27th I had the checkup and tests came back fairly normal. The doctor instructed me to start taking the Levaquin again even after I completely explained what had happened from taking the first pill. I wish I wouldn't have listened to her. I took another pill that night. Severe stomach pain, nausea, ringing in my ears and fatigue were new symptoms added to the rapid and very hard heart beats, dizziness, lightheadedness. My body ached. My whole body shook and my legs would jerk so hard they would lift off the bed. When the symptoms lessened I would doze off, only to wake up gasping for air. This went on most of the night.
For the next three weeks I suffered with all of these symptoms daily. By April 11th my husband took me to St Mary's hospital ER which is part of Mayo Clinic because the symptoms were so bad I could hardly walk. I stayed in the hospital for six days and they could find nothing wrong with my heart or anything else. I was sent home with no answers in sight and was frightened I would die during one of these "spells" as they, the doctors called them. No one would listen to me when I told them this all started when I took Levaquin.
The only thing that helped me with what I discovered was anxiety attacks was taking propranolol when I was having one. Thank God for the doctor who gave me that prescription. Even though he was giving me the propranolol for what he thought were adrenaline rushes.
My last major anxiety attack was February 14, 2004. I have had small ones since but nothing like he horrible ones I suffered with for so many months.
Symptoms I suffered after taking Levaquin: rapid and irregular heart beats, very hard and strong heart beats, difficulty swallowing, dizziness, lightheadedness, nausea, diarrhea, jittery feeling, severe and lasting headaches, pain in my left shoulder, fatigue, anxiety, the inability to think of words when I am talking, sensitivity to loud noises, fear of driving, loss of appetite, weight loss, upset stomach and heartburn, ringing in my ears, muscle pain in my right calf, all over weakness, burning pain on the skin of my upper part of my left arm, and feeling like I was in a fog for the first 2 months after taking the Levaquin.
I have never cried so much in my life out of fear these serious symptoms would take my life. I have improved, but I am not back to normal. I am probably as close to being back to normal as I am going to get.
Last Updated 7/19/04